Select a Community
Are you sure you want to trigger topic in your Anconeus AI algorithm?
Botulinum toxin injection
Select Answer to see Preferred Response
This patient is suffering from a metoclopramide-induced acute dystonic reaction. Treatment of this complication includes IV diphenhydramine or benztropine.Dystonic reactions are reversible extrapyramidal symptoms that may include involuntary spasms or sustained contractions of the face, neck, torso, pelvis, extremities, and larynx. Medications that block dopamine D2 receptors carry the greatest risk for development of a dystonic reaction, most notably including neuroleptics, antidepressants, and antiemetics. A family history of dystonia increases the risk of developing a reaction (there is likely an underlying genetic predisposition). Diagnosis is typically based on history and clinical presentation. Intravenous anticholinergic agents are the first-line treatment, and symptoms typically resolve rapidly (within 1 hour) after initiation of these agents.Dressler et al. discuss the diagnosis and management of medication-induced acute movement disorders, notably dystonic reactions. These reactions are most commonly caused by dopamine-receptor blocking agents, including antipsychotics and antiemetics. Cranial, pharyngeal, and cervical muscles are typically affected within the first 4 days of initiating treatment.Figure A shows a patient with dystonia and torticollis; note the posturing of the extremities as well as how the head is tilted to the patient's right side while the chin is directed up and towards the left.Incorrect Answers:Answer 1: Intramuscular botulinum toxin injection may be appropriate for chronic torticollis or other forms of chronic dystonia. This patient has acute dystonia that is generally able to be easily reversed with intravenous diphenhydramine. Answer 3: Intravenous haloperidol, a D2 receptor antagonist would not be appropriate. This patient's condition is due to the dopamine antagonist action of metoclopramide and would therefore be worsened with haloperidol.Answer 4: Observation would not be appropriate. This patient is experiencing an acute dystonic reaction that is uncomfortable and potentially dangerous. Acute dystonia is not likely to self resolve in a reasonable amount of time. Answer 5: Intravenous ondansetron may be a more appropriate option to treat this patient's nausea given his reaction to metoclopramide. However, it will not reverse the acute dystonic reaction and is not the most appropriate first step. Bullet Summary: Acute dystonic reaction may occur with administration of medications that block dopamine receptors (such as metoclopramide), and can be treated with intravenous diphenhydramine.
Please Login to add comment